Tennessee, 2004

Damaging Wind in Tennessee, May 17, 2004

May 17, 2004 · NWS OHX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 17, 1:20 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, May 17, 1:20 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT MON MAY 17 2004

.DISCUSSION...
WEAK SHORTWAVE WILL MOVE ACROSS THE LOWER MS VALLEY TONIGHT AND INTO
THE NORTHERN GULF BY TUESDAY NIGHT. THIS WILL TRANSLATE INTO A
CONTINUING PERIOD OF SCATTERED SHOWERS AND STORMS ACROSS MIDDLE TN
THROUGH WEDNESDAY. AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER THE
SOUTHERN PLAINS ON WEDNESDAY. THIS RIDGE WILL THEN MOVE ACROSS
MIDDLE TN ON THURSDAY. WILL CONTINUE WITH POPS IN THE 40 TO 50
PERCENT RANGE TONIGHT AND TUESDAY. 30 POPS WILL THEN BE IN STORE ON
TUESDAY NIGHT INTO WEDNESDAY AS THE UPPER SHORTWAVE MOVES SOUTHEAST
INTO THE NORTHERN GULF. WILL REMOVE POPS FROM THE FORECAST WED NT
AND THURSDAY AS THE UPPER HIGH BECOMES POSITIONED ACROSS MIDDLE TN.

FOR NEAR TERM TEMPS...BY FOCUSING ON CURRENT TEMPS AND TRENDS...WILL
TAKE THE OVER FOR HIGH TEMPS AND GO WITH THE GUIDANCE ON MINS.
CURRENT TEMP AT BNA IS 83F...SO EVEN TODAY GUIDANCE IS TOO LOW.

IN THE EXTENDED...UPPER RIDGE SHIFTS EASTWARD AND THE WEST TO
SOUTHWEST UPPER LEVEL FLOW PATTERN WILL RESUME. THEREFORE...WILL
CONTINUE WITH ISOLATED POPS ON FRIDAY. SATURDAY THROUGH
MONDAY...UPPER LEVEL IMPULSES RETURN AGAIN WITHIN THE SOUTHWESTERLY
FLOW ALOFT. WITH CLIMO BEING AROUND A 25 POP...WILL GO WITH
SCATTERED SHOWERS AND STORMS THROUGH THE WEEKEND.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

21
Hazardous weather outlook, May 17, 4:30 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON MAY 17 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GIRODO

In the hours before

Special weather statement, May 17, 4:34 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
534 PM CDT MON MAY 17 2004

TNZ032>034-064>066-078>080-180000-
CUMBERLAND-DEKALB-FENTRESS-GRUNDY-OVERTON-PUTNAM-VAN BUREN-WARREN-
WHITE-
534 PM CDT MON MAY 17 2004

...STRONG THUNDERSTORMS OVER THE SOUTHERN CUMBERLAND PLATEAU REGION
WILL CONTINUE MOVING SLOWLY NORTHWARD...

STRONG THUNDERSTORMS WERE LOCATED OVER WARREN...VAN BUREN AND WHITE
COUNTIES AND WILL CONTINUE DRIFTING SLOWLY TO THE NORTH.  THESE
STORMS WILL PRODUCE HEAVY DOWNPOURS AND WITH THE SLOW MOVEMENT
LOCALIZE RAINFALL AMOUNTS OVER ONE INCH PER HOUR WILL OCCUR.  PONDING
OF WATER IN LOW LYING AREAS AND ROADWAYS WILL MAKE FOR HAZARDOUS
DRIVING CONDITIONS. THESE STORMS WILL ALSO PRODUCE SMALL HAIL AND
DANGEROUS LIGHTNING.  BEFORE 700 PM...THIS AREA OF STORMS WILL MOVE
NORTHWARD INTO DE KALB...PUTNAM...CUMBERLAND AND OVERTON COUNTIES.

31

The radar

The Nashville radar (KOHX), 81 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hickman

When
May 17, 5:45 PM CST
Where
Hickman County, Wrigley
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.900, -87.350

TDOT reported a tree down on Highway 100 east.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395982.